Open Access
October 2020 A framework for adaptive MCMC targeting multimodal distributions
Emilia Pompe, Chris Holmes, Krzysztof Łatuszyński
Ann. Statist. 48(5): 2930-2952 (October 2020). DOI: 10.1214/19-AOS1916


We propose a new Monte Carlo method for sampling from multimodal distributions. The idea of this technique is based on splitting the task into two: finding the modes of a target distribution $\pi$ and sampling, given the knowledge of the locations of the modes. The sampling algorithm relies on steps of two types: local ones, preserving the mode; and jumps to regions associated with different modes. Besides, the method learns the optimal parameters of the algorithm, while it runs, without requiring user intervention. Our technique should be considered as a flexible framework, in which the design of moves can follow various strategies known from the broad MCMC literature.

In order to design an adaptive scheme that facilitates both local and jump moves, we introduce an auxiliary variable representing each mode, and we define a new target distribution $\tilde{\pi}$ on an augmented state space $\mathcal{X}\times\mathcal{I}$, where $\mathcal{X}$ is the original state space of $\pi$ and $\mathcal{I}$ is the set of the modes. As the algorithm runs and updates its parameters, the target distribution $\tilde{\pi}$ also keeps being modified. This motivates a new class of algorithms, Auxiliary Variable Adaptive MCMC. We prove general ergodic results for the whole class before specialising to the case of our algorithm.


Download Citation

Emilia Pompe. Chris Holmes. Krzysztof Łatuszyński. "A framework for adaptive MCMC targeting multimodal distributions." Ann. Statist. 48 (5) 2930 - 2952, October 2020.


Received: 1 January 2019; Revised: 1 September 2019; Published: October 2020
First available in Project Euclid: 19 September 2020

MathSciNet: MR4152629
Digital Object Identifier: 10.1214/19-AOS1916

Primary: 60J05 , 65C05
Secondary: 62F15

Keywords: adaptive MCMC , ergodicity , Multimodal distribution

Rights: Copyright © 2020 Institute of Mathematical Statistics

Vol.48 • No. 5 • October 2020
Back to Top